Effect of amiodarone-induced hyperthyroidism on left ventricular outflow obstruction after septal myectomy for hypertrophic cardiomyopathy.

Published

Journal Article

Patients with obstructive hypertrophic cardiomyopathy who undergo septal myectomy are at risk for developing postoperative atrial fibrillation. Amiodarone is effective in treating this arrhythmia but is associated with multiple adverse effects, often with delayed onset. A novel case is described of a patient who developed type 2 amiodarone-induced hyperthyroidism that presented as recurrence of outflow obstruction after septal myectomy. The patient's symptoms and echocardiographic findings of outflow obstruction resolved substantially with the treatment of the amiodarone-induced hyperthyroidism. Amiodarone-induced hyperthyroidism of delayed onset can be a subtle diagnosis, requiring a high index of suspicion. In conclusion, recognition of this diagnosis in patients with recurrence of outflow obstruction by symptoms and cardiac imaging after septal myectomy may avoid unnecessary repeat surgical intervention.

Full Text

Duke Authors

Cited Authors

  • Pokorney, SD; Stone, NJ; Passman, R; Oyer, D; Rigolin, VH; Bonow, RO

Published Date

  • December 1, 2010

Published In

Volume / Issue

  • 106 / 11

Start / End Page

  • 1670 - 1672

PubMed ID

  • 21094372

Pubmed Central ID

  • 21094372

Electronic International Standard Serial Number (EISSN)

  • 1879-1913

Digital Object Identifier (DOI)

  • 10.1016/j.amjcard.2010.07.021

Language

  • eng

Conference Location

  • United States